New Mexico, 2021

Flash Flood in New Mexico, July 22, 2021

July 22, 2021 · NWS ABQ · 1 event in 1 county or zone

An area of high pressure remained centered over the Four Corners while a slow-moving low pressure system tracked westward across southern New Mexico on July 22, 2021. Above normal atmospheric moisture values remained across much of central and western New Mexico which helped to set the stage for an active monsoon day across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An area of high pressure remained centered over the Four Corners while a slow-moving low pressure system tracked westward across southern New Mexico on July 22, 2021. Above normal atmospheric moisture values remained across much of central and western New Mexico which helped to set the stage for an active monsoon day across the area. The risk for flash flooding was highest across western New Mexico where steering flow was slow and the potential for training storms was high. Heavy thunderstorms in southern Catron County produced heavy rainfall in the area. Flash flooding was reported in Old Horse Springs where multiple homes were flooded and county roads were washed out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 22, 10:50 AM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 22, 10:50 AM MST, 3 hours 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1150 AM MDT Thu Jul 22 2021

.AVIATION...
18Z TAF CYCLE
Showers and thunderstorms are expected to develop across the high
terrain by 19Z, before expanding in coverage through the afternoon
and evening as they shift southwestward. The strongest storms will
be capable of heavy rain, MVFR cigs/vsbys and/or mountain
obscurations. One or more clusters of storms may form across western
NM this evening before shifting into AZ. KGUP is likely to be
impacted, perhaps for several hours. Thunderstorms are also possible
at other central and western NM TAF sites, while eastern areas remain
VFR today. Additional showers and thunderstorms may develop across
southeast NM, in the vicinity of KROW, toward sunrise Friday.

34

&&

.PREV DISCUSSION...320 AM MDT Thu Jul 22 2021...
.SYNOPSIS...
A slow moving low pressure system will help trigger scattered to
numerous showers and thunderstorms today. Very heavy rain with the
potential for flash flooding will be most likely in central and
western New Mexico today. Very similar conditions are forecast for
Friday and Saturday with slight drying expected Sunday into early
next week.

&&

.DISCUSSION...
.SHORT TERM...(TODAY THROUGH FRIDAY)...
A Four Corners high will continue today as an upper low embedded in
easterly flow aloft advances west across TX. Although some drying of
the mid levels of the atmosphere was noted in area soundings
yesterday and in the water vapor satellite imagery, PWATs are
forecast by all of the 00Z model solutions to trend back up to above
normal today. The KABQ PWAT is forecast to trend back up from near
0.90" to around 1.2", which will be more than sufficient for locally
heavy rainfall given sufficient destabilization of the atmosphere
from daytime heating. Steering flow will be very light closer to the
upper high center near the Four Corners, but will otherwise be on
the uptrend as winds in the mid levels of the atmosphere increase
out of the northeast given the approaching upper low. The
ingredients for flash flooding will be in place later today, but the
greatest threat will be along/near the Continental Divide given
steering flow that will likely be parallel to the orientation of the
terrain and the potential for training storms. Friday will be
similar, except the upper low will be moving into southeast NM and
steering flow will be on the uptrend. A Flash Flood Watch will need
to be considered for Friday as well given above normal PWATS,
potentially saturated grounds and plenty of instability for deeper
convection. Daytime temperatures will generally be at or below
normal.

LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)...
Global models agree that the above mentioned retrograding upper-
level closed low will be smack dab over NM Friday night. GFS is a
bit farther north than the ECWMF. Somewhat surprisingly, it remains a
cold core feature with -8.5C at 500mb. At any rate, it continues to
increase instability and atmospheric lift over much of central and
especially western NM Saturday. Flash flooding threat remains high
where storms train over the same area but storm steering flow is
forecast to be around 20 kts. The closed low shifts over southwest
AZ/southern CA Sunday but with plenty of low-level moisture in place
in the form of precipitable water values ranging from an inch to
1.25", another round of wet scattered showers and storms will develop
over the mountains and move northward (finally) around 20kts. This
change in steering flow will allow areas missed out so far this year
to get into the action. Models have the same idea for early next
week with the Four Corners' High (FCH) strengthening over CO/WY/NE/KS
and an east-southeast flow aloft over NM. Surface flow remains sely,
keeping moisture advection going with afternoon/evening convection
favoring areas along and west of the central mountain chain. In fact,
both the GFS and ECWMF keep the FCH over KS for the remainder of
next week, keeping daily rounds of convection in the forecast through
next week.

11/33

&&

.FIRE WEATHER...
Daily rounds of wetting storms will persist for the foreseeable
future with the potential for locally heavy rainfall and flash
flooding on/near more recent burn scars. Chances for wetting rain
will favor central and western NM through the weekend and into early
next week. The upper high is forecast to increase in strength and
expand over the region going into the middle of next week, which
should bring warmer temperatures and a smaller wetting rain
footprint.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for the following zones...
NMZ202>208-210-211-213>221-241.

&&
Hazardous weather outlook, Jul 22, 2:11 AM MST, 11 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
311 AM MDT Thu Jul 22 2021

NMZ201>241-231030-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
311 AM MDT Thu Jul 22 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms will develop over
central and western NM today, producing heavy rainfall and localized
areas of flash flooding. A flash flood watch remains in effect for
much of central and western areas of the state this afternoon
through late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered to numerous thunderstorms are expected each afternoon and
evening. Localized areas of flash flooding are likely, with the
greatest risk below recent burn scars and areas where soils are
saturated. Up to 2 inches of rain is possible, especially along and
west of the central mountain chain Friday. Storms will likely
produce small hail and wind gusts to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

33

In the hours before

Special weather statement, Jul 22, 12:08 PM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
108 PM MDT Thu Jul 22 2021

NMZ206-207-221945-
West Central Highlands-West Central Mountains-
108 PM MDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CIBOLA COUNTY UNTIL 145
PM MDT...

At 107 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Grants. This storm was nearly stationary.

Penny size hail and torrential rainfall will be possible with this
storm.

This storm will remain over mainly rural areas of central Cibola
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3501 10787 3479 10797 3488 10824 3521 10813
TIME...MOT...LOC 1907Z 117DEG 2KT 3497 10800

The radar

The Albuquerque radar (KABX), 190 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Catron

When
July 22, 2:00 PM MST to 6:30 PM MST
Where
Catron County, 6.7 mi WNW of Horse Spgs to 5.23 mi NE of Horse Spgs
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
33.969, -108.331

The Catron County emergency manager reported that heavy rain in Old Horse Springs resulted in flash flooding across the area. A local resident measured 3.5 inches of rain in just 45 minutes. This resulted in multiple barns and homes in the area flooded as well as the local fire department. The emergency manager also reported that several county roads had been washed away. Damages are estimated.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962286.